SALT LAKE CITY (ABC4 Utah) – There is a new cause for concern for law enforcement and medical professionals that may already be on Utah Streets and it is called fentanyl.
Drug makers have found a way to create the synthetic drug and add it to heroin. Heroin is easily accessible and it’s cheap. According to law enforcement, most of it is coming form South America.
A narcotics officer who Good4Utah will not identify said, “When it gets here local dealers are trying to increase profit margins and cut the product with other things to increase their profit margins.”
Police officers working with Good4Utah on this story said fentanyl can come in powder and liquid form.
“If you happen to get one of those [with a]hot spots there is going to be a higher dose of fentanyl and there is a high likelihood you could overdose or even die just even with one dose of heroin,” said the narcotics officer.
Some local law enforcement now carry narcan which is a nasal spray that can save a user’s life in just minutes.
When fentanyl is mixed with heroin it takes more than a couple doses of narcan to bring the victim back. Doctors say you will need to go to the hospital.
“What happens is a tiny, tiny amount of it in a system causes an overdose. People don’t know what they are getting many times. They don’t know its fentanyl and you take that volume you would normally take and its fentanyl, absolutely, no doubt you will overdose on that.,” said Naloxone Program Medical Director for the University of Utah Dr. Jennifer Plumb.
Our narcotics officer adds, “Heroin is a nasty drug it’s cut with all sorts of things and again you are trusting people that are just out to make money with no regulation or oversize.”